How Aspirin/Painkillers Affects Your Hearing

Mar 9, 2011 by

Have you ever wondered if your husband was just ignoring you and covering it up by saying he did not hear you? A recent study shows that he actually may not be trying to cover up for ignoring you. United States researchers from Channing Laboratory and Brigham and Women’s Hospital in Boston recently studied the effects of over the counter painkillers such as Tylenol, Aspirin, and Ibuprofen along with men and their hearing. Their research was published in the most recent issue of the American Journal of Medicine.

The findings were astonishing. The active ingredient in most of these painkillers is acetaminophen or non-steroidal anti-inflammatory drugs (NSAID’s) both are linked to causing hearing loss. In men under 50, who regularly took acetaminophen two or more times a week are more than twice as likely to develop a hearing issue versus men who do/did not take these pain killers regularly.  Users of NSAID’s were also at an increased risk for developing a hearing loss issue. Young men are the most at risk.

The study followed roughly 26,000 male health professionals every two years for 18 years.  A questionnaire was used to figure out analgesic use, hearing loss and a multitude of physiological, medical and demographic factors to ensure validity. The risk doesn’t seem to be that much at first, saying users of painkillers on a regular basis experience 1 percent loss a year. When added up over a long period time, that is when you can see the risk. In ten years there is ten percent hearing loss.